Alert archive / West Virginia / River Flood Warnings in 2018

River Flood Warning 92, NWS Baltimore/Washington

September 26, 2018Washington County, Maryland; Berkeley County, Jefferson County, West Virginia

NWS Baltimore/Washington issued this river flood warning at Sep 26, 2018, 11:00 AM EDT for Washington County, Maryland; Berkeley County, Jefferson County, West Virginia. It took effect at Sep 26, 2018, 1:00 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2018, 11:00 AM EDT (15:00 UTC)
In effect from
Sep 26, 2018, 1:00 PM EDT
Expired
Sep 27, 2018, 8:00 AM EDT
In force
19 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
Minor

Counties Washington County, MD, Berkeley County, WV, Jefferson County, WV

The radar

The Sterling radar (KLWX), 64 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Potomac River at Shepherdstown (SHEW2). The gauge peaked at 14.92 ft at Sep 26, 2018, 6:00 PM EDT.

actionminormoderate510152009/2609/2709/28
Action stage
8 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01618000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Sep 26, 10:28 AM EDT, 32 minutes earlier.

Area forecast discussion, Sep 26, 10:28 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1028 AM EDT Wed Sep 26 2018

.SYNOPSIS...
A strong cold front will approach the region from the Ohio
Valley today, cross the area tonight, and stall south of the
region Thursday. A wave of low pressure will ride northeast
along the front Thursday night. High pressure will build over
the area during the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...

A strong cold front, associated with a surface low pressure system
over Quebec, will move across the region this afternoon into the
evening. Ahead of this front, the area is already experiencing
clearing and an unseasonably warm and humid air mass has moved
into the area. High temperatures today are expected to reach the
mid 80s, with dew points staying in the low 70s out ahead of
the front.

With modified SBCAPE values near 2000 J/kg, could certainly see
some stronger storms develop along the approaching front. Since
mid- upper level forcing better across Pennsylvania/New York
than Maryland- Virginia, frontal forcing acting upon the zone of
instability will likely produce some damaging winds. SPC has
maintained MRGL-SLGT risk of severe weather...mainly DC north.

Another threat could be some very heavy rain at times, with
PWATs near or exceeding 1.75" in some areas.

The front clears the area later tonight, but will stall not far
to our southeast. Jet dynamics and overrunning warm moist air
should cause spotty showers to linger overnight into Thursday
morning. Then, approaching short wave/vort max and jet streak
should try to induce low pressure development along the front,
causing more widespread rain to break out as we head through
Thursday into Thursday night. Some guidance is hinting at some
potential heavier rain, so will need to keep an eye on this
potential, but we will be in the cooler, more stable side of
things, which should hopefully limit this threat. Speaking of
being in the cooler air, highs on Thursday will feel much more
autumnal, with readings generally in the 60s all day long.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Wave of low pressure will push northeastward along the stalled
front Thursday night and Friday, allowing rain to cross the
region at night, then pull away from the region on Friday.
However, the front will linger for a time still, so a few
showers are still possible Friday. Otherwise, Friday should be
an improving day, with some breaks of sun and temps rebounding a
bit back, generally returning to the 70s. High pressure will
finally become more dominant Friday night, allowing the threat
of rain to finally end.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A dry cold front will cross the area Sat afternoon. High
pressure will then build over the region Sat night and hold
through the middle of next week. Temps will cool off a bit Sun
and Mon under high pressure overhead and then rebound somewhat
to the mid 70s during the middle of next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions have mostly returned to the terminals...and will
do so before noon where it hasnt (IAD/MTN). A cold front
approaching the upper Ohio Valley at this time will be crossing
the terminals this afternoon. For sites east of the Blue Ridge,
the best timing still looks like 21-00 UTC, with the same caveat
that a shower/storm may occur a couple hours on either side of
this window. Local/brief IFR possible if there were a direct
hit. Since that is uncertain at this time but confidence in
numerous showers/tstms across the area, am utilizing VCTS for
the TAFs. Will need to amd once trends befome more clear.

Cigs may go back down behind the front, especially later
Thursday as another wave of low pressure rides northeast along
the front (which by this time will be stalled to the southeast).
Rain likely late Thursday/Thursday night.

Conditions likely improve significantly Friday as the wave moves
away and high pressure finally starts to build back in.

Winds will shift from the NW to N behind a dry frontal passage
Sat afternoon. Otherwise, no significant wx expected Sat or Sun.

&&

.MARINE...
Light southerly flow will prevail over the waters much of today.
The flow may increase a bit this afternoon, but at present do
not expect small craft advisory conditions during most of the
day. Instead, the main concern will be a strong cold front
approaching from the northwest, which will bring with it a
threat of gusty thunderstorms this afternoon and evening.
Special marine warnings may be necessary.

The front crosses the waters tonight, with winds picking up from
the north behind it. Have issued SCA for much of the waters
tonight and Thursday due to increased northerly then
northeasterly flow behind the front. Its possible it may need
expansion to remaining, more sheltered waters, but will let day
shift take a look first.

Winds die down Thursday night and Friday as a wave of low
pressure passes to the southeast along the front and the
gradient weakens.

Winds expected to remain 10 kt or less Sat through Mon.

&&

.TIDES/COASTAL FLOODING...
Water levels have begun to slowly drop off. The fall should be more
rapidly tonight as winds turn more northerly behind a cold front.
Cancelled warnings across the area. Will be hanging on to
Advisorys as conditions warrant.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Coastal Flood Advisory until 2 PM EDT this afternoon for
     MDZ508.
     Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
VA...Coastal Flood Advisory until midnight EDT tonight for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Thursday for ANZ531-539.
     Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Thursday for ANZ532>534-537-540>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/HTS/CJL
SHORT TERM...RCM
LONG TERM...LFR
AVIATION...RCM/LFR/HTS
MARINE...RCM/LFR
TIDES/COASTAL FLOODING...LFR/CAS/HTS
Hazardous weather outlook, Sep 26, 10:40 AM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1040 AM EDT Wed Sep 26 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1040 AM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening. In addition, strong
wind gusts over the waters may require Special Marine Warnings.
The greatest risk for severe weather is for areas along and north
of Interstate 66 and US Route 50 between 4 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1040 AM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon. The greatest risk of severe weather is
for areas north of Interstate 66 and U.S. Route 50 between 2 PM
and 7 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:44 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church50 hr
Sep 26, 2:30 AM EDTSmall Craft AdvisoryLWX46 hr
Sep 26, 4:41 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Waynesboro32 min
Sep 26, 5:31 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, City of Manassas, City of Manassas Park26 min
Sep 26, 5:35 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier40 min
Sep 26, 5:38 PM EDTSpecial Marine WarningLWX2 hr
Sep 26, 6:11 PM EDTSpecial Marine WarningLWX2 hr
Sep 26, 7:02 PM EDTSpecial Marine WarningLWX96 min
Sep 26, 7:17 PM EDTSpecial Marine WarningLWX118 min
Sep 26, 7:35 PM EDTSpecial Marine WarningLWX67 min
Sep 26, 4:32 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington58 min
Sep 26, 5:03 PM EDTSevere Thunderstorm WarningLWXFrederick42 min
Sep 26, 6:04 PM EDTSevere Thunderstorm WarningLWXMontgomery41 min
Sep 26, 6:28 PM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, Carroll, Frederick, Howard, Montgomery11 hr
Sep 26, 6:41 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore3 hr
Sep 26, 6:41 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore49 min
Sep 26, 6:50 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard55 min
Sep 26, 6:55 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford52 min

Nearby

River Flood Warnings in West Virginia, 2018River Flood Warnings in Maryland, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.